Georgia, 2014

Tornado and Flash Flooding in Georgia, December 23 to 24, 2014

December 23 to 24, 2014 · NWS TAE · 8 events in 7 counties and zones

A strong upper level trough brought numerous showers and thunderstorms to the tri-state area just before Christmas. An unseasonably moist environment was in place with TAE reporting its third highest precipitable water value on record for December during this event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$20,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A strong upper level trough brought numerous showers and thunderstorms to the tri-state area just before Christmas. An unseasonably moist environment was in place with TAE reporting its third highest precipitable water value on record for December during this event. Some flooding and severe weather resulted across southern Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Dec 22, 5:24 PM EST, 12 hours 12 minutes earlier.

Area forecast discussion, Dec 22, 5:24 PM EST, 12 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
524 PM EST Mon Dec 22 2014

...Severe Weather and Flooding Remain Possible Across the Region
on Tuesday and Wednesday...

...Updated for Dense Fog Advisory...

.Near Term [Through Tonight]...
Quick update to the forecast for tonight to add areas of dense fog
into the forecast and issue a dense fog advisory. Visibilities have
dropped into the 1/4 to 1/2 mile range at several reporting sites,
and hi-res guidance forecasts this to continue through the night. In
fact, if the hi-res guidance is correct, the dense fog advisory may
need to be expanded later tonight. Otherwise, intermittent rain
showers with isolated thunderstorms are also possible through the
night. We saw a rare case today where there were actually
thunderstorms occurring near areas of dense fog thanks to an
unstable layer above the surface inversion. It's not too often that
one sees a combination of dense fog and isolated thunderstorms in
the forecast grids around here. Previous discussion is appended
below.

The warm front progression has slowed slightly. It has moved
slightly north of its 12Z position, still in the southeastern
third of our forecast area. Convection has been the most
persistent today right along this frontal boundary with showers in
our northern counties tapering off briefly, but now redeveloping.
Water vapor imagery shows a dry slot roughly from DTS to DHN with
developing thunderstorms to the east in Srn Walton county.
Forecast remains on track for intermittent rain showers with
isolated thunderstorms this evening and overnight. Cloud cover and
rainfall will keep daytime temperatures low, peaking in the 50s in
SE Alabama and SW Georgia, 60s in Florida. Overnight, temperatures
will stay fairly close to their daytime maximum with persistent
cloud cover expected. With such high moisture in the area, fog is
expected to develop again overnight, similar to last night/this
morning.

&&

.Aviation...
[Through 00Z Wednesday] Poor conditions will prevail through the
period with frequent LIFR ceilings and visibility overnight.
Visibility will improve some after sunrise on Tuesday, but then
showers and thunderstorms are expected to develop in the
afternoon, some of which may be severe.

&&

.Prev Discussion [436 PM EST]...

.Short Term [Tuesday Through Wednesday Night]...
A very active Tues-Wed period is expected with the threat of severe
storms and heavy rain as a very large upper level trough and strong
cold front move through the region. The severe weather threat
looks a little more impressive locally than it did 24 hours ago
as models seem to have trended a little stronger with the low-
level jet compared to previously, which in turn will increase the
low-level shear. Ironically, the two main threats (flooding and
severe storms) are competing against each other for dominance in
this scenario. Because widespread showers and thunderstorms are
expected to develop during the day on Tuesday, instability may be
a bit more limited than it would otherwise be with this kind of
system. This may act to keep the severe weather threat from
becoming a significant and widespread event, but there will still
likely be a threat Tuesday afternoon of isolated tornadoes and a
straight line wind/isolated tornado threat overnight Tuesday night
into Wednesday morning with the main squall line. Mid-level lapse
rates are also impressive for this time of year initially. If for
some reason we do not get a lot of widespread convection during
the day on Tuesday, then instability could climb unseasonably high
and discrete supercells with a stronger tornado risk would be
possible. On the other hand, our overall rainfall amounts would be
lower in that scenario.

In terms of flooding, this system is very large and has a
connection with the subtropical jet, which can be seen on a
hemispheric view of water vapor imagery with a plume stretching
back into the eastern Pacific. Precipitable water values are
forecast to rise into the 1.8-1.9" range by Tuesday evening, which
would be just below the December record for TLH. In addition,
forecast soundings viewed in BUFKIT are favorable for training
convection. Several hi-res models respond by cranking out several
inches of rain across the area in a fairly short amount of time.
The overall size of the system, its connection to the subtropical
jet and available moisture, and the favorable forecast soundings
for training convection argue in favor of continuing the flash
flood watch. Overall rainfall amounts have not changed a whole lot
from the previous forecast with storm totals through Wednesday of
3 to 5 inches across the area. Localized amounts over 6 inches are
possible.

.Long Term [Thursday Through Monday]...
The first part of the forecast is expected to be dry with seasonal
temperatures behind the strong cold front on Wednesday. The next
system could arrive by the weekend with a chance of rain.

.Marine...
Winds will steadily increase over the next couple of days as a
strong cold front approaches. Advisory conditions are likely
starting late Tuesday afternoon and lasting through Wednesday night
with improving conditions on Thursday. Boating conditions are
expected to become quite hazardous on Wednesday and Wednesday night
with seas peaking at 8 to 10 feet.

.Fire Weather...
A very wet pattern will be in place through Wednesday night. This
will prevent red flag conditions for the remainder of the period.

.Hydrology...
Overall, there has not been much change to the forecast. We are
still expecting a large area of 3-5 inches of rain across the
forecast area with localized amounts of 6+ inches possible through
Wednesday. The axis of heaviest rain has been shifted slightly
farther to the west and now runs from near Panama City up into
southern Georgia. The most likely areas for flooding will be low
lying and poor drainage areas.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   58  72  65  71  44 /  40 100 100  80  10
Panama City   60  71  66  69  46 /  40 100 100  70  10
Dothan        54  71  64  69  40 /  50 100 100  70  10
Albany        51  71  64  67  42 /  40 100 100  80  10
Valdosta      57  73  65  73  45 /  40 100  90  90  20
Cross City    64  73  66  73  48 /  40  60  90  90  20
Apalachicola  63  69  66  70  47 /  40  90 100  80  10

&&

.TAE Watches/Warnings/Advisories...

FL...Flash Flood Watch from Tuesday morning through Wednesday evening
     for Calhoun-Central Walton-Coastal Bay-Coastal Dixie-
     Coastal Franklin-Coastal Gulf-Coastal Jefferson-Coastal
     Taylor-Coastal Wakulla-Gadsden-Holmes-Inland Bay-Inland
     Dixie-Inland Franklin-Inland Gulf-Inland Jefferson-Inland
     Taylor-Inland Wakulla-Inland Walton-Jackson-Lafayette-Leon-
     Liberty-Madison-South Walton-Washington.

GA...Flash Flood Watch from Tuesday morning through Wednesday evening
     for Baker-Ben Hill-Berrien-Brooks-Calhoun-Clay-Colquitt-
     Cook-Decatur-Dougherty-Early-Grady-Irwin-Lanier-Lee-Lowndes-
     Miller-Mitchell-Quitman-Randolph-Seminole-Terrell-Thomas-
     Tift-Turner-Worth.

     Dense Fog Advisory until 8 AM EST Tuesday for Baker-Ben Hill-
     Berrien-Calhoun-Clay-Colquitt-Cook-Dougherty-Early-Irwin-
     Lee-Miller-Mitchell-Quitman-Randolph-Terrell-Tift-Turner-
     Worth.

AL...Flash Flood Watch from Tuesday morning through Wednesday
     afternoon for Coffee-Dale-Geneva-Henry-Houston.

     Dense Fog Advisory until 7 AM CST Tuesday for Coffee-Dale-Geneva-
     Henry-Houston.

GM...None.

&&

NEAR TERM...DVD/MOORE
SHORT TERM...DVD
LONG TERM...DVD
AVIATION...DVD
MARINE...DVD
FIRE WEATHER...WESTON
HYDROLOGY...DVD

In the hours before

Special weather statement, Dec 23, 12:42 AM EST, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1242 AM EST TUE DEC 23 2014

FLZ034-134-230615-
INLAND DIXIE FL-COASTAL DIXIE FL-
1242 AM EST TUE DEC 23 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR DIXIE COUNTY...

* UNTIL 115 AM EST

AT 1238 AM EST...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 14 MILES WEST OF FOWLERS BLUFF...OR NEAR HORSESHOE
BEACH...MOVING NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. DO NOT WAIT UNTIL YOU
HEAR THE SOUND OF THUNDER TO TAKE COVER.

LAT...LON 2954 8297 2946 8298 2945 8301 2939 8303
      2935 8320 2936 8322 2939 8321 2941 8322
      2943 8324 2942 8329 2950 8336 2975 8315
      2956 8295
TIME...MOT...LOC 0542Z 233DEG 30KT 2948 8321

15-HARRIGAN
Special weather statement, Dec 23, 3:57 AM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
357 AM EST TUE DEC 23 2014

FLZ017-018-GAZ157-158-230930-
THOMAS GA-GRADY GA-LEON FL-INLAND JEFFERSON FL-
357 AM EST TUE DEC 23 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR GRADY...
JEFFERSON...LEON AND THOMAS COUNTIES...

* UNTIL 430 AM EST

AT 355 AM EST...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 12 MILES NORTHEAST OF TALLAHASSEE...OR NEAR PISGAH
CHURCH...MOVING NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0) 9 4
2 8 8 3 3...OR CONTACT LAW ENFORCEMENT.

LAT...LON 3085 8409 3074 8386 3053 8417 3057 8424
TIME...MOT...LOC 0858Z 217DEG 32KT 3061 8416

15-HARRIGAN

The radar

The Ft Rucker radar (KEOX), 121 km away, was scanning. The volume nearest the first event began at 10:34 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 2 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Dougherty

When
December 23, 5:36 AM EST
Where
Dougherty County, (Aby)southwest Ga Rgnl Arpt
Measured
1.75 in hail
Reported by
County Official
Coordinates
31.530, -84.190

The airport safety office reported hail around golf ball size.

Hail, Dougherty

When
December 23, 5:44 AM EST
Where
Dougherty County, 2.24 mi NW of Albany
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
31.590, -84.200

Hail near golf ball size was reported in the Lake Park community near Albany.

Tornado, Lowndes

When
December 23, 1:58 PM EST to 2:00 PM EST
Where
Lowndes County, 2.73 mi SE of Kinderlou to 2.72 mi SE of Kinderlou
Rating
EF0
Path length
0.1 mi
Path width
25 yd
Reported by
Fire Department/Rescue
Coordinates
30.770, -83.330

A fire department reported a brief tornado touchdown in a field. No structural damage occurred. There was a small but visible tornadic debris signature on KVAX dual-pol radar as well. The tornado was rated EF0.

Flash Flood, Decatur

When
December 23, 6:05 PM EST to 10:00 PM EST
Where
Decatur County, 4.24 mi S of Fowlstown to 3.92 mi S of Fowlstown
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
30.739, -84.552

Priest Road was closed due to a washout from heavy rainfall in a short period of time. Monetary damage was estimated.

Flash Flood, Brooks

When
December 23, 9:00 PM EST to 10:00 PM EST
Where
Brooks County, Barney to Empress
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
31.000, -83.510

The road department placed signs on some roads across the county due to flooding from heavy rain in a short period of time.

Thunderstorm Wind, Thomas

When
December 24, 10:03 AM EST to 10:25 AM EST
Where
Thomas County, 1.37 mi ENE of Thomasville to 5 mi N of Boston
Measured
55 kt (63 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$15,000
Reported by
911 Call Center
Coordinates
30.840, -83.960

Multiple trees were blown down across the county. One tree fell on a car and injured the woman inside. Monetary damage was estimated.

Flash Flood, Berrien

When
December 24, 10:30 AM EST to 11:30 AM EST
Where
Berrien County, 3.2 mi WSW of Gladys to 2.73 mi WNW of Enigma
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
31.448, -83.278

Several roads were flooded in the western and northern portions of Berrien county due to heavy rainfall in a short period of time.

Flash Flood, Cook

When
December 24, 10:30 AM EST to 11:30 AM EST
Where
Cook County, 2.07 mi N of Flat Ford to 2.48 mi N of Flat Ford
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
31.250, -83.500

Barneyville Road was flooded and closed due to heavy rainfall in a short period of time.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyThe tornado archive for Georgia, 2014Warnings in Georgia, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 547870, 547873, 547874, 547876, 547877, 547875, 547878, 547879.